Alert archive / Kansas / Frost Advisories in 2011
Frost Advisory 3, NWS Goodland, KS
NWS Goodland, KS issued this frost advisory at May 15, 2011, 3:15 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at May 16, 2011, 3:00 AM MDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2011, 3:15 PM MDT (21:15 UTC)
- In effect from
- May 16, 2011, 3:00 AM MDT
- Expired
- May 16, 2011, 7:28 AM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
761 WWUS73 KGLD 152115 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT SUN MAY 15 2011 ...AREAS OF FROST POSSIBLE OVERNIGHT... .AN UNSEASONABLY COOL AIR MASS IS ONCE AGAIN EXPECTED TO BRING THE POTENTIAL FOR FROST ACROSS THE TRI STATE AREA. CLOUD COVER IS EXPECTED TO DECREASE THROUGH THE EVENING HOURS. CLEARING SKIES COMBINED WITH DECREASING WINDS WILL ALLOW FROST TO DEVELOPMENT...ESPECIALLY ALONG LOW LYING AREAS. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160600- /O.NEW.KGLD.FR.Y.0003.110516T0900Z-110516T1400Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 315 PM MDT SUN MAY 15 2011 /415 PM CDT SUN MAY 15 2011/ ...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ MONDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ MONDAY. * TIMING/DURATION...TEMPERATURES WILL FALL TO THE LOW TO MID 30S AFTER 3 AM MDT (4AM CDT). * TEMPERATURE INFO...LOW TEMPERATURES WILL FALL TO AROUND 32 DEGREES...MAINLY ALONG LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
2 follow-up statements
495 WWUS73 KGLD 160541 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1141 PM MDT SUN MAY 15 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161400- /O.CON.KGLD.FR.Y.0003.110516T0900Z-110516T1400Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 1141 PM MDT SUN MAY 15 2011 /1241 AM CDT MON MAY 16 2011/ ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/ MONDAY... * TIMING/DURATION...THE GREATEST POTENTIAL WILL COME AFTER 3 AM MDT (4 AM CDT). * TEMPERATURE INFO...LOW TEMPERATURES WILL FALL INTO THE MID 30S WITH READINGS AS LOW AS 30 DEGREES ANTICIPATED IN LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
597 WWUS73 KGLD 161328 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 728 AM MDT MON MAY 16 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161430- /O.CAN.KGLD.FR.Y.0003.000000T0000Z-110516T1400Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON... GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY... QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK 728 AM MDT MON MAY 16 2011 /828 AM CDT MON MAY 16 2011/ ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST ADVISORY. TEMPERATURES ARE RAPIDLY WARMING AFTER OVERNIGHT LOWS IN THE LOWER 30S. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 3:00 PM MDT, 15 minutes earlier.
Area forecast discussion, May 15, 3:00 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT SUN MAY 15 2011
.DISCUSSION...
259 PM MDT SUN MAY 15 2011
EARLY AFTERNOON WV IMAGERY AND UPPER LEVEL ANALYSIS INDICATES ACTIVE
PATTERN...CONSISTING OF TWO LARGE SCALE TROUGHS WITH RIDGING ACROSS
THE CENTRAL ROCKIES. THE FIRST TROUGHS LOW CENTER IS LOCATED OVER
THE OHIO RIVER VALLEY...AND THE SECOND TROUGH IS CURRENTLY CENTERED
OVER NORTHERN CALIFORNIA. THIS SECOND TROUGH WILL BECOME THE FOCUS
FOR NEXT WEEKS PRECIP CHANCES.
THE MAIN FORECAST FOCUS IN THE SHORT TERM IS FROST POTENTIAL
TONIGHT...COMPLICATED BY SKY COVER...WHICH HAS BEEN A FACTOR IN
LIMITING RADIATIONAL COOLING LAST NIGHT. VISIBLE SATELLITE IMAGERY
SHOWS EXTENSIVE CLOUD FIELD CURRENTLY ACROSS CWA. STRONGER
SUBSIDENCE ON WESTERN EXTENT OF SHORTWAVE RIDGE...APPARENT ON WV
IMAGERY OVER WESTERN COLORADO...SHOULD ARRIVE AFTER 06Z AS MAIN
RIDGE AXIS SHIFTS EAST. I EXPECT THE DISSIPATION OF SOME CLOUD COVER
THIS EVENING AFTER SUNSET...AS LAPSE RATES DECOUPLE. MODELS ARE
ATTEMPTING TO DISSIPATE MID/UPPER LEVEL STRATUS AFTER 06Z WHEN LARGE
SCALE SUBSIDENCE ARRIVES. SATELLITE TRENDS CURRENTLY MATCH UP BEST
WITH NAM CONDENSATION PRESSURE DEFICITS...WHICH IS THE MOST
OPTIMISTIC OF THE MODELS ON CLEARING SKIES OUT. WITH CLEARING SKIES
LOW TEMPERATURES COULD DROP TO AROUND 34-35F AT MOST
LOCATIONS...WITH LOW LYING AREAS AROUND FREEZING. ALTHOUGH THIS
COULD BE MARGINAL FOR A FROST ADVISORY...I FEEL IT IS BEST TO ERROR
ON THE SIDE OF CAUTION.
THERE IS ALSO SOME INDICATION BY RUC/NAM BL RH OF FOG/STRATUS
POTENTIAL OVER W/SW PARTS OF THE CWA EARLY MON MORNING.
HOWEVER...MODEL POINT SOUNDINGS DEPICT VERY SHALLOW SATURATED LAYER
WHICH LEADS ME TO LEAN TOWARDS DEW/FROST RATHER THAN FOG AT THIS
POINT...SO I WILL ALLOW NEXT SHIFT TO MONITOR THIS.
FORECAST FOCUS FOR NEXT WEEK IS ON UPPER LOW OFF WESTERN CONUS
EXPECTED TO BECOME CUTOFF AND MOVE ACROSS THE CENTRAL ROCKIES TO THE
WESTERN PLAINS MID WEEK BRINGING THE POTENTIAL FOR WIDESPREAD SHOWER
ACTIVITY AND ISOLATED THUNDERSTORM TO THE AREA. MOST GUIDANCE
CONTINUES TO AGREE ON GENERAL TRACK OF THE UPPER LOW CENTER THROUGH
THURSDAY...WITH INCREASING SPREAD AFTERWORDS IN SOLUTIONS
AFTERWORDS. THE OPERATIONAL ECMWF IS THE SLOWER AND FURTHER
NORTHWEST OF THE OTHER MODELS AFTER THU...WHICH WOULD KEEP THE BEST
MOISTURE/ENERGY NORTH OF THE CWA FOR THU AND FRIDAY. 12Z GEM ALONG
WITH A FEW 12Z GEFS ENSEMBLE MEMBERS HAVE ALSO TRENDED TOWARDS THE
ECMWF SOLUTION. EVEN WITH THE NORTHERN TRACK SHORTWAVE ENERGY ALONG
THE SOUTH AND EASTERN EDGE OF THE UPPER LOW WOULD STILL ACT AS A
FOCUS FOR SHOWERS...SO I DECIDED AGAINST LOWERING POPS TOO
DRAMATICALLY DURING THE LATE PERIODS. INSTEAD I DID MY BEST TO
ADJUST THE TIMING/LOCATIONS OF THE BEST SHOWERS/THUNDERSTORM CHANCES
LATE IN THE WEEK. WED AND THU CONTINUE TO BE THE WETTEST DAYS...WITH
MODERATE RAINFALL AMOUNTS OF AROUND ONE HALF INCH POSSIBLE.
SREF/GEFS MEAN INDICATE EVEN HIGHER QPF AMOUNTS...HOWEVER THEY ARE
LIKELY OVERDONE.
SHORTWAVE RIDGING ALONG WITH WARM/DRY CONDITIONS RETURN NEXT SAT/SUN
AS UPPER LOW SLOWLY DRIFTS NORTH AND EAST OVER THE UPPER MISSISSIPPI
VALLEY. THIS PERIOD IS STILL UNCERTAIN CONSIDERING MODELS POOR
HANDLING OF CUTOFF LOWS IN THE PAST...SO I KEPT FORECAST IN LINE
WITH GEFS MEAN AND HPC GUIDANCE.
DR
&&
.AVIATION...
1142 AM MDT SUN MAY 15 2011
FOR 18Z TAFS...WITH CU BASES GENERALLY IN THE VFR RANGES EXPECT
VFR CONDTIONS TO PREVAIL THROUGH THE AFTERNOON...ALTHOUGH THERE
WILL BE POTENTIAL FOR SOME 2500-3000 FT CIGS IMPACTING MCK OVER
THE NEXT 2 HOURS. OTHERWISE APPEARS CLOUDS WILL DECREASE IN
COVERAGE IN THE EARLY EVENING...ALTHOUGH WOULD NOT BE TOTALLY
SURPRISED TO SEE CLOUD DECK LINGER ACROSS THE EAST. MAY ALSO SEE A
SMALL THREAT FOR FOG...MAINLY NEAR KGLD AFTER 09Z. PROBABILITIES
REMAIN LOW AT THIS TIME THOUGH
JRM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FROST ADVISORY FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/
MONDAY FOR KSZ001>004-013>016-027>029-041-042.
NE...FROST ADVISORY FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT /9 AM CDT/
MONDAY FOR NEZ079>081.
CO...FROST ADVISORY FROM 3 AM TO 8 AM MDT MONDAY FOR COZ090>092.
&&Hazardous weather outlook, May 15, 10:27 AM MDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1027 AM MDT SUN MAY 15 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1027 AM MDT SUN MAY 15 2011 /1127 AM CDT SUN MAY 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL BEGIN TO AFFECT THE REGION BY THE MIDDLE OF THE WEEK. AS A RESULT...THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY AFTERNOON INTO THURSDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Frost Advisories in Kansas, 2011Frost Advisories in Colorado, 2011Frost Advisories in Nebraska, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.